Treatment of advanced melanoma with BRAF and MEK inhibitors was associated with acneiform eruption and acne-inversa-like lesions in a case report described in the Journal of Cosmetic Dermatology.

The case report described a 54-year-old man with previously diagnosed malignant melanoma of the arm. Nodular-type malignant melanoma with Breslow thickness of 12 mm was diagnosed in 2015.

After lesion excision with negative tumor margins, imaging on positron emission tomography-computer demonstrated intense uptake in the left axillary area only. The stage 3 disease had a tumor that featured a BRAF V600E point mutation, and clinicians started the patient on oral vemurafenib 8×240 mg/day. The MEK inhibitor cobimetinib at 3×20 mg/day was later added to reduce toxic effects.

Acneiform papulopustular eruption on the trunk occurred approximately 3 weeks after starting vemurafenib. Also, within a 2-month period, the patient developed painful erythematous, draining boil-like nodules and fluctuant abscesses on the lower abdomen and inguinal areas. The patient had no known history of acne vulgaris or hidradenitis supurativa (HS).


Continue Reading

The severity of acneiform eruption and acne-inversa-like lesions reportedly increased after initiating cobimetinib. Partial improvement was observed in vemurafenib- and cobimetinib-associated acneiform eruption and HS-like lesions after treatment with topical clindamycin and systemic doxycycline.

The investigators who reported this case study noted that “dermatologists should be aware of the fact that BRAF and MEK inhibitors” used for treating “advanced melanoma may be associated with acneiform eruption and acne-inversa like lesions,” and “continuous dermatologic assessments should be provided for all patients when receiving these therapies.”

Reference

Bostan E, Akdogan N. Acne inversa-like lesions and acneiform eruption associated with vemurafenib and cobimetinib used for advanced melanoma. Published online October 4, 2020. J Cosmet Dermatol. doi:10.1111/jocd.13758